To the Editor: Dementia with Lewy bodies (DLB) is the second commonest cause of neurodegenerative dementia, and is characterized by severe neuroleptic sensitivity reactions that are associated with significantly increased morbidity and mortality.1,2 Psychiatric manifestations are common in DLB, and predominantly consist of visual hallucinations, delusions, apathy, anxiety, and depression.2 Some patients with DLB present with a psychiatric disorder in the absence of dementia, which presents more diagnostic confusion.3 We herein report a patient with probable DLB who developed neuroleptic malignant syndrome (NMS) after the initiation of olanzapine.
“Mrs. A,” a 45-year-old divorced woman, was admitted for the treatment of depressed mood, postural instability, and persistent visual hallucinations 1 year ago. She had visited psychiatrists 6 months before the present admission because of marked anxiety and depression. Major depressive disorder was suspected, and she was given duloxetine 60 mg per day, with limited effect. Three weeks before this admission, she visited our outpatient clinic with the chief problems of depressed mood, negative thoughts, mood-congruent delusions, and some visual hallucinations, such as seeing some animals. Although some bradykinesia and rigidity were found, they were treated as psychomotor symptoms of major depressive disorder. Under the impression of major depressive disorder with psychotic features, olanzapine 5 mg per day with duloxetine 120 mg per day were given. Her concomitant medication consisted of gabapentine 200 mg per day and ultracet for treatment of lower back pain due to lumbar spondylosis. Two weeks later, olanzapine was titrated to 10 mg per day because of the lack of efficacy in treating the psychotic features at the lower dosage. However, she was found to be confused, with extrapyramidal symptoms, such as rigidity, dysphagia, masked face, and shuffling gait 4 days later.
Upon admission, she was persistently confused, and physical examination revealed tachycardia (137 bpm), severe perspiration, increased body temperature (38.2°C), and severe rigidity. Three days after admission, laboratory tests showed an elevated creatine phosphokinase (CPK) level of 5,270 U/liter (normal range: 14–170 U/liter), with leukocytosis (WBC count: 14,600). Neuroleptic malignant syndrome (NMS) was diagnosed, and she was admitted to the intensive care unit immediately.
During hospitalization, a series of examinations excluded the diagnoses of CNS infection, endocrine problems, and other drug-related toxic effects. In addition to supportive treatment, baclofen, clonazepam, and bromocriptine were also given. Gradually, her CPK level dropped into the normal range, and she was discharged from the intensive care unit 9 days later.
After the resolution of NMS, however, persistent fluctuation in her cognitive function, recurrent visual hallucinations, and spontaneous motor features of parkinsonism were evident. In addition, repeated falls, transient loss of consciousness, and persecutory delusions were also reported. A Tc-99m TRODAT (an agent for dopamine transporters of the striatum) single-photon emission tomography (SPECT) scan showed significantly abnormal findings, which indicated impaired dopamine transporter functioning in the bilateral striatum. Probable DLB was diagnosed after a series of examinations to exclude possible diagnoses that might account for this presentation.
The patient met the DSM-IV-TR research criteria for NMS,4 with the manifestations of autonomic instability, extrapyramidal symptoms, hyperpyrexia, and altered mental status. Olanzapine was implicated in this potentially fatal side effect because of the temporal relation between the occurrence of NMS and the initiation of olanzapine. Olanzapine, like other second-generation antipsychotic drugs, has been widely used for treating patients with major depressive disorder in an augmented manner.5 NMS associated with olanzapine has been reported in over a dozen case reports. To our knowledge, this is the first case report of NMS induced by olanzapine in a patient with probable DLB.
The clinical presentation of this case fulfilled the consensus criteria for the clinical diagnosis of probable DLB.6 The age at onset of DLB ranges from 50 to 83 years in most cases;3 however, earlier onset of DLB has been reported in some familial cases.7 This patient's early onset, coupled with depression as a presenting symptom, led to misdiagnosis at the early stage of the disease. Clinicians should be aware of this diagnostic possibility when encountering patients who have experienced severe neuroleptic sensitivity with second-generation antipsychotic drugs, even though the initial cognitive impairment is not apparent.
Managing psychotic symptoms is a difficult challenge when caring for patients with DLB. Severe neuroleptic sensitivity reactions may occur after the initiation of antipsychotic drugs, with irreversible parkinsonism, impaired level of consciousness, and autonomic disturbances reminiscent of NMS.3 Although a post-hoc analysis suggested that olanzapine reduces symptoms of psychosis in patients with DLB without worsening parkinsonism,8 some suggest that olanzapine at a dose of 2.5 mg–7.5 mg per day conferred little advantage over typical antipsychotic drugs and should be given with great caution to patients with DLB.9 Among the second-generation antipsychotic drugs used in treating patients with DLB, quetiapine was suggested in one review as an attractive candidate for the treatment of psychosis in DLB.10 Nevertheless, quetiapine was reported to be related to NMS in a case report of DLB. Therefore, the use of antipsychotic drugs in patients with DLB is preferably avoided.3 The better alternative is a cholinesterase inhibitor, which is considered as first-line pharmacological treatment for cognitive dysfunction, apathy, psychosis, and agitation in DLB.3
The authors have no conflicts of interest to declare.